Format

Send to

Choose Destination
J Clin Gastroenterol. 2000 Oct;31(3):241-3.

Granular cells as a marker of early amiodarone hepatotoxicity.

Author information

1
Department of Pathology, Yale University School of Medicine, New Haven, Connecticut 06520-8023, USA. Dhanpat.jain@yale.edu

Abstract

Hepatotoxicity due to chronic amiodarone (AD) use is well described. However, hepatitis occurring after acute administration of AD has only occasionally been reported and the pathologic findings in the liver in this condition have not been well characterized. We describe an idiosyncratic reaction, in a 40-year-old man after 6 weeks of oral AD therapy, consisting of acute hepatitis, which resolved after withdrawal of the drug. The liver biopsy showed clusters of cells with granular cytoplasm. These cells were characterized as macrophages, and phospholipid membranous inclusions were demonstrated ultrastructurally in the granular cells and in the hepatocytes. Pathologists and clinicians should be aware of this subtle histologic finding when looking for evidence to support AD hepatotoxicity.

PMID:
11034006
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center